Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 7, NWS Billings, MT

July 20, 1997Stillwater County, Yellowstone County, Montana

NWS Billings, MT issued this tornado warning at Jul 20, 1997, 4:10 PM MDT for Stillwater County, Yellowstone County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1997, 4:10 PM MDT (22:10 UTC)
Expired
Jul 20, 1997, 4:45 PM MDT
In force
35 min
Issued by
NWS Billings, MT
Area
Whole counties

Counties Stillwater County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 19 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:15 PM MDTHail 1.75Molt, MT
Jul 20, 4:50 PM MDTTornado F0Laurel, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIL 202213 RRA
TORBIL
MTC095-111-202245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT SUN JUL 20 1997

THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 445 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL MONTANA

   ...NORTHEASTERN STILLWATER COUNTY
   ...NORTHWESTERN YELLOWSTONE COUNTY
 
AT 0408 PM MDT...BILLINGS DOPPLER RADAR INDICATED A POSSIBLE TORNADO 4
MILES NORTH OF MOLT.  THE THUNDERSTORM PRODUCING THIS POSSIBLE TORNADO
WAS MOVING TO THE EAST AT 10 MPH. IT WILL PASS JUST NORTH OF MOLT BY
415 PM MDT AND WILL APPROACH NEAR ACTON BY 430 PM MDT.

THIS WARNING DOES NOT INCLUDE BILLINGS.

RAStCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 20, 2:00 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT SUN JUL 20 1997

BOTH AVN/ETA KEEP ROTATING VORT OVER MT THRU 18Z MON...SLOWLY MOVING
TO THE N AND E WITH TIME. EXPECT VORT TO EXIT STATE BY 21Z MON AND
500MB HEIGHTS THEN INCREASE WITH DEVELOPING RIDGE. DRIER CONDITIONS
AND WARMER TEMPS THEN THRU MID WEEK IN RESPONSE TO RIDGE HOLDING IN
PLACE. WILL KEEP POPS SCT TONIGHT AND THEN TREND DOWNWARD WITH ONLY
ISOLD SHOWERS AND TSHOWERS DEVELOPING DURING THE AFTN HRS OVER NEXT
COUPLE DAYS. THIS MAINLY DUE TO DAYTIME HEATING AND POSSIBLY SOME
RESIDUAL MOISTURE LEFT OVER FROM TODAY. TEMPS REALLY KICK UP FOR TUE
AS RIDGE BECOMES DOMINANT WX FEATURE AND CLOUDS NO LONGER KEEP HIGHS
SUPPRESSED. IN THE MEAN TIME...BIL 88D SHOWING SHOWERS/TSHOWERS OVER
SC MT NEAR HDN AND VORT LOBE ROTATING ABOUT NEAR HLN/BZN CREATING AND
KEEPING CLOUDS/SHOWERS IN CWA. BELIEVE MAIN THREAT WILL BE FROM HEAVY
RAIN AS STORMS ARE SLOW MOVING...WILL MENTION LOCALLY HEAVY RAIN ONCE
AGAIN IN ZONES...ESP OVER N PORTION OF CWA WHERE VORT IS EXPECTED TO
MOVE. WITH WAVE EXITING TOMORROW AND SOUTH FLOW RETURNING BY AFTN WILL
GO ABOVE MOS FOR TEMPS AND COMPROMISE BEYOND 2ND PD. SPRINGER

BIL BB 058/086 061/093 063 545212
LVM .. 055/086 057/090 ... 545212
HDN .. 056/087 058/093 ... 545212
MLS .. 060/085 062/093 ... 545312
4BQ .. 062/086 062/092 ... 544212
BHK .. 059/085 061/090 ... 543312
SHR BB 057/083 059/091 059 544212

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:39 PM MDTSevere Thunderstorm WarningBYZStillwater, Yellowstone61 min
Jul 20, 4:28 PM MDTSevere Thunderstorm WarningBYZYellowstone62 min
Jul 20, 5:22 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone63 min

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.